Procainamide‐induced thrombocytopenia

Robert Rosenstein, Rodney E. Kosfeld, Leonard Leight, Yong K. Liu

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

An 81-year-old female developed marked thrombocytopenia associated with numerous megakaryocytes in the bone marrow, but without anemia or leukopenia, after taking procainamide (3 g/day) for a period of 2 months. Despite continuation of this medication, treatment with prednisone led to rapid rise in platelet count,and withdrawal of steroid was followed by prompt recurrence of thrombocytopenia. The platelet counts returned to normal afer discontinuation of procainamide, and readministration of this drug was followed by reappearance of thrombocytopenia. These observations indicate that exposure to procainamide can cause isolated thrombocytopenia, probably due to immune-mediated destruction of platelets, and that treatment with prednisone may be promptly beneficial in patients with procainamide-induced severe thrombocytopenia and bleeding.

Original languageEnglish (US)
Pages (from-to)181-183
Number of pages3
JournalAmerican Journal of Hematology
Volume16
Issue number2
DOIs
StatePublished - Feb 1984

Keywords

  • procainamide
  • thrombocytopenia

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Procainamide‐induced thrombocytopenia'. Together they form a unique fingerprint.

  • Cite this

    Rosenstein, R., Kosfeld, R. E., Leight, L., & Liu, Y. K. (1984). Procainamide‐induced thrombocytopenia. American Journal of Hematology, 16(2), 181-183. https://doi.org/10.1002/ajh.2830160210